Opana and Opana ER, the extended-release version, are narcotic painkillers commonly prescribed to patients who are living with severe pain. Unfortunately, they are also highly potent and addictive. Many who are addicted to opiates will abuse the drugs with the express intent of getting high.

Long-term opiate addicts will often go to extremes in order to get the biggest impact out of their drugs of choice. Rather than just swallowing the pills, they will crush them, dissolve the crushed substance in water, and then inject the solution. Especially when using an extended-release version of the drug or multiple pills, this can mean a huge dose injected straight into the bloodstream – an extremely dangerous practice.

Risks of Shooting Opana

Abusing Opana in any way comes with a set of risks, and injecting any illicit substance comes with a host of risks as well. Together, the practice of shooting up with Opana can compound the risks associated with opiate drug abuse or dependence and expose the user to a number of health problems.

Risks of Injection Drug Use:

  • Infection at the injection site
  • Blood infections
  • HIV or hepatitis C infection
  • Overdose

Risks of Opana Abuse:

  • Addiction
  • Thrombotic thrombocytopenic purpura (a blood clotting disorder)
  • Overdose

Effects of Shooting Opana

Users who opt to shoot Opana will often experience a high that is quicker in onset but shorter in length as compared to those who swallow the pills whole. The short-term effects of use may be a feeling of euphoria and blocking of the experience of pain but it may also mean:

  • Slowed heart rate
  • Slowed or shallow breathing rate
  • Extreme fatigue
  • Nausea and/or vomiting
  • Constipation

In the long-term, injecting Opana can increase the chances of:

  • Overdose
  • Addiction
  • Infection
  • Contracting a blood-borne disease
  • Vein collapse
  • Circulation problems

Signs of Opana Abuse

Opana abuse can occur in a number of different ways, and using the drug in any manner or amount that is not prescribed by a doctor is a form of abuse. Injecting Opana is a sign of abuse of the drug in and of itself; no doctor would ever prescribe that someone crush the pills for any purpose, especially to inject them. Signs of injecting Opana include:

  • Paraphernalia including needles, cookers, small cotton balls, etc.
  • Flat surfaces with white residue and/or razor marks from crushing the pills
  • A “cook kit” with all the items stored together
  • Track marks on the inside of the arms and anywhere the veins are visible
  • Vein collapse and poor circulation (e.g., swollen hands and feet)
  • Bruises on muscles (e.g., bicep, buttocks, thigh, etc.) where people must inject the shots when veins collapse

Additionally, people who abuse Opana by injection are often high-dose opiate addicts. They may abuse other drugs as well including anything containing oxycodone, codeine, morphine, or hydrocodone. They may also exhibit drug-seeking behaviors like going to multiple doctors to get multiple prescriptions for opiate drugs and/or filling prescriptions at multiple pharmacies.

Opana Abuse Treatment Services

If someone you love is an injection drug user or abusing Opana or other opiate drugs, treatment can help him or her to stop all methods of substance abuse safely and effectively. Learn more about what your loved one needs to break free from addiction today. Call us at Black Bear Lodge at 706-914-2327 for more information about our opiate addiction treatment services.